Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 66, NWS Melbourne, FL

August 8, 2018Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 8, 2018, 7:49 PM EDT for Orange County, Florida. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2018, 7:49 PM EDT (23:49 UTC)
Expired
Aug 8, 2018, 8:09 PM EDT
In force
20 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 81 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:58 PM EDTTSTM WND GST 40Orlando Executive Airpo, FLMEASURED WIND GUST OF 40 MPH/35 KT FROM THE SOUTHWEST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1437 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS52 KMLB 082349
SVRMLB
FLC095-090030-
/O.NEW.KMLB.SV.W.0066.180808T2349Z-180809T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
749 PM EDT WED AUG 8 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  South central Orange County in east central Florida...

* Until 830 PM EDT.

* At 749 PM EDT, a severe thunderstorm was located over Orlando, and
  is nearly stationary.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Winter Park, Azalea Park, Conway and College Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2842 8133 2847 8147 2860 8140 2855 8125
TIME...MOT...LOC 2349Z 213DEG 3KT 2851 8136 

HAIL...0.88IN
WIND...60MPH
 
$$

Combs
1 follow-up statement
436 
WWUS52 KMLB 090009
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
809 PM EDT WED AUG 8 2018

FLC095-090018-
/O.CAN.KMLB.SV.W.0066.000000T0000Z-180809T0030Z/
Orange FL-
809 PM EDT WED AUG 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2842 8133 2847 8147 2860 8140 2855 8125
TIME...MOT...LOC 0005Z 213DEG 3KT 2852 8135 

$$

Combs

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:03 PM EDT, 4 hours 46 minutes earlier.

Area forecast discussion, Aug 8, 3:03 PM EDT, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
303 PM EDT Wed Aug 8 2018

.DISCUSSION...
Tonight and Thursday...Storms from mid to late afternoon are
expected to increase over ECFL given favorable steering level
winds and boundary interactions. Current forecast keeps sct
coverage in place through sunset with steady tapering off of
activity through late tonight while moving toward the east coast.

Similar regime remains in place for Thu with development of
diurnal activity over the eastern portion of the peninsula. Guid
continued s to suggest sct coverage with slightly better chcs over
the southern half of the area and along the coast from mid to late
afternoon as well.

prev disc...

Friday-Tuesday...Surface to 700 mb ridge will remain south of the
area late in the week as a frontal trough pushes to the eastern
seaboard. The ridge is forecast to nudge back north towards
central Florida early next week as the trough weakens. While the
resulting south/southwest low level flow is generally conducive
for an increased coverage of afternoon/evening storms across east
central Florida, moisture is not forecast to be consistently above
normal.

The models show some interaction between upper level low moving
across the Florida Straits/southeast Gulf of Mexico and ridge to the
north into late week. As a result, some subsidence and dry
pockets are forecast to occasionally affect the area. The models
have shown run-to-run differences in PoPs so have settled with
30-40% Fri. Over the weekend, the GFS shows a trough digging into
the southeast states and weakening the ridge, which should allow
for an overall moisture increase and support PoPs at or above 50%
by Sunday. The Atlantic ridge is forecast to build back into the
area Mon-Tue, which should start to lower deep moisture again.

&&

.AVIATION...
Scattered showers and thunderstorms into evening are not
widespread enough to include TEMPO groups at this time. Showers
are already developing along the Treasure Coast, with a few
isolated storms possible at KMLB/KTIX through late evening. The
bulk of the storms should occur across the interior terminals late
this afternoon and evening as the sea breezes collide. High
resolution models (HRRR/local WRF) indicate 08/22Z through 09/02Z
will be the key time frame for thunderstorm activity at the
interior TAF sites. If storms do develop they will be capable of
brief periods of MVFR/IFR visibilities and gusty winds. Otherwise,
VFR conditions will prevail across the area through the
overnight, and another round of late afternoon showers/storms is
forecast for Thursday.

&&

.MARINE...
Tonight...W/SW steering flow may allow a few storms to push just
offshore later in the day/toward sunset from convection that
develops over the interior and can push back toward the coast.

Thursday-Sunday...Axis of Atlantic high pressure ridge will settle
into south Florida Thu and remain quasi-stationary through the
weekend.  This will generate a mostly south/southwest gradient wind.
Speeds look to be 10 knots or less except for evening diurnal
increases to 10-15 knots mainly in the north. Seas should continue 2-
3 feet. A surface to mid level mean wind from the west/southwest
will push isolated to scattered storms from the mainland across
the coast and into the nearshore Atlantic each afternoon/evening.

&&

.HYDROLOGY...
A River Flood Warning remains in effect for the Saint Johns River
at Astor. The river level at Astor is forecast to remain nearly
steady in minor flood stage through the late week, then begin to
slowly decline late this weekend or early next week. The river may
recede below Minor Flood Stage over the next 5 days, but will
remain elevated above Action Stage beyond the forecast period.
Overall river levels elsewhere are forecast to remain within
Action Stage over the next 5 days.

Please refer to our River Flood Warnings/Statements (FLSMLB) and
Hydrologic Statements (RVSMLB) for the most recent stage and
forecast information.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  75  92 /  30  30  20  30
MCO  75  94  76  93 /  30  30  10  40
MLB  75  92  76  92 /  30  40  20  40
VRB  73  92  74  92 /  20  40  20  40
LEE  77  93  77  92 /  10  30  10  30
SFB  77  94  77  94 /  30  30  10  30
ORL  77  94  77  93 /  30  30  10  40
FPR  72  92  73  92 /  20  40  20  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.

&&

JP/TES/KR
Hazardous weather outlook, Aug 8, 10:50 AM EDT, 8 hours 59 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1050 AM EDT Wed Aug 8 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1050 AM EDT Wed Aug 8 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated to scattered showers and storms are expected across the
area this afternoon. Initial storm development is expected along
the coast with the formation of the east coast sea breeze early
in the afternoon. Storms will then increase in coverage across the
interior, especially south of Orlando, with boundary collisions
through mid to late afternoon. Slow storm motion toward the east
to northeast around 5 to 10 mph may allow a few storms to reach
back toward the coast through sunset.

A few storms may become strong, producing frequent cloud to ground
lightning, strong wind gusts up to 40 to 50 mph and locally heavy
rainfall around 1 to 2 inches.

.RIP CURRENT IMPACT...
Weather and ocean conditions will lead to a moderate risk of strong
rip currents at area beaches today. The threat will be highest
through early this afternoon, due to tidal effects. Check with ocean
rescue personnel when you arrive at the ocean for additional
information about ocean hazards.

.MARINE THUNDERSTORM GUST IMPACT...
Isolated to scattered thunderstorms across the area this
afternoon will have the potential to produce wind gusts near 35
knots, mainly across interior lakes where boundary collisions
occur later in the day.

However, slow storm motion to the east-northeast around 5 to 10
knots may allow a few storms to push just offshore today. This
will mainly be possible during the early afternoon as storms
initially develop along the coast, and late in the day and toward
sunset with any storms over the interior and can push back toward
the coast.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor remains right at Minor Flood
Stage. A River Flood Warning continues for this area for minor
flooding.

The Saint Johns River at Sanford, Deland, and above Lake Harney near
Geneva remain above Action Stage. River levels are forecast to
remain steady or slowly fall through late week.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Storm coverage and intensity is expected to continue a gradual
increase through late week as moisture increases. The highest
chance for storms will remain over the interior. Cloud to ground
lightning, torrential downpours, and brief gusty winds remain the
primary storm threats.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon.

Weitlich/Sedlock

In the hours before

Special weather statement, Aug 8, 3:39 PM EDT, 4 hours 10 minutes before
Special Weather Statement
National Weather Service Melbourne FL
339 PM EDT WED AUG 8 2018

FLZ058-059-064-082015-
St. Lucie FL-Okeechobee FL-Martin FL-
339 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ST. LUCIE...
SOUTHEASTERN OKEECHOBEE AND NORTHWESTERN MARTIN COUNTIES UNTIL 415 PM
EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of J And S Fish Camp, moving northwest at 5 mph.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of southwestern St.
Lucie...southeastern Okeechobee and northwestern Martin Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2716 8071 2717 8073 2735 8073 2735 8055
      2714 8055 2714 8069
TIME...MOT...LOC 1938Z 132DEG 5KT 2720 8058

Rodriguez
Special weather statement, Aug 8, 4:23 PM EDT, 3 hours 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
423 PM EDT WED AUG 8 2018

FLZ064-082045-
Martin FL-
423 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARTIN COUNTY UNTIL
445 PM EDT...

At 423 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving southwest at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Port Mayaca.

LAT...LON 2699 8062 2704 8064 2708 8059 2703 8049
      2696 8051 2696 8061
TIME...MOT...LOC 2023Z 032DEG 8KT 2701 8057

Combs
Local storm report, Aug 8, 5:01 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
501 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     3 E HAULOVER CANAL      28.74N 80.70W
08/08/2018  M39 MPH          Brevard            FL   OTHER FEDERAL

            USAF WIND TOWER 19 MEASURED A 39 MPH/34 KT WIND GUST FROM
            THE SOUTHWEST.

&&

JC
Special weather statement, Aug 8, 5:27 PM EDT, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Melbourne FL
527 PM EDT WED AUG 8 2018

FLZ054-082200-
Indian River FL-
527 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN INDIAN RIVER COUNTY
UNTIL 600 PM EDT...

At 527 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fellsmere, moving west at 5 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Indian
River County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2773 8085 2782 8085 2782 8064 2776 8064
TIME...MOT...LOC 2127Z 090DEG 5KT 2779 8068

Rodriguez
Special weather statement, Aug 8, 7:44 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Melbourne FL
744 PM EDT WED AUG 8 2018

FLZ045-046-090045-
Orange FL-Seminole FL-
744 PM EDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SEMINOLE AND SOUTH
CENTRAL ORANGE COUNTIES UNTIL 845 PM EDT...

At 744 PM EDT, Doppler radar was tracking a strong thunderstorm over
Orlando, moving northeast at 5 mph.  Additional strong storms are
expected to develop over central Orange county and into southern
Seminole county over the next hour.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Orlando, Altamonte Springs, Oviedo, Winter Springs and Winter Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2868 8138 2869 8108 2835 8114 2835 8147
TIME...MOT...LOC 2344Z 225DEG 4KT 2851 8136

Combs

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 3:39 PM EDTSpecial Weather StatementMLBSaint Lucie36 min
Aug 8, 4:23 PM EDTSpecial Weather StatementMLBMartin22 min
Aug 8, 5:27 PM EDTSpecial Weather StatementMLBIndian River33 min
Aug 8, 7:44 PM EDTSpecial Weather StatementMLBOrange61 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.